Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 51, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Dec 13, 2015, 1:03 PM CST for Black Hawk County, Iowa. It took effect at Dec 13, 2015, 10:38 PM CST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2015, 1:03 PM CST (19:03 UTC)
- In effect from
- Dec 13, 2015, 10:38 PM CST
- Expired
- Dec 18, 2015, 10:30 AM CST
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Hawk Creek at Hudson (HUDI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 13, 11:54 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 13, 11:54 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1154 AM CST SUN DEC 13 2015 .UPDATE... ISSUED AT 802 AM CST SUN DEC 13 2015 FOR THE MORNING UPDATE I CALLED AND CHECKED WITH LAW ENFORCEMENT FOR ANY FLOODING IN THE FLASH FLOOD WARNING AREA AND NONE WAS REPORTED SO THE WARNING WAS DROPPED. HOWEVER...REPORTS ARE THAT DITCHES ARE FULL. LATEST RADAR TRENDS AND HI-RES MODELS SHOW A LOT OF RAIN MOVING BACK INTO CENTRAL IOWA BY 18Z OR SO AND SPREADING NORTH AND WEST THROUGH THE AFTERNOON AND TONIGHT. ONCE THE WARNING HEADLINES WERE DROPPED I DECIDED TO PUT AN AREAL FLOOD WATCH INTO EFFECT OVER THE SAME AREA WHERE 2 TO 3 INCHES OF RAIN HAD ALREADY FALLEN AND WHERE RIVERS WERE FORECAST TO GO TO FLOOD STAGE WITHIN 24 HOURS. && .SHORT TERM /TODAY/... ISSUED AT 346 AM CST SUN DEC 13 2015 WE WILL BE IN FOR A VERY SOGGY SUNDAY TODAY. ALOFT THE UPPER LOW IS STILL SITTING OVER THE SOUTHERN PLAINS AND WILL ONLY GRADUALLY LIFT NORTHEAST TOWARDS WESTERN OKLAHOMA BY 00Z. THIS WILL PUT IOWA IN A DEEP SOUTHERLY FLOW WITH DEEP MOISTURE CONTINUING TO STREAM INTO IOWA THROUGH THE FORECAST PERIOD. AT THE SURFACE...AN INVERTED TROUGH WILL SIT OVER SOUTHERN INTO NORTHEAST IOWA AS A SURFACE LOW GRADUALLY LIFTS INTO SOUTH CENTRAL IOWA BY 00Z. HI-RES MODELS ARE ALL POINTING TO A BREAK IN THE PRECIPITATION TODAY FROM ROUGHLY 15Z THROUGH ABOUT 19Z BEFORE THE NEXT ROUND OF HEAVY RAIN DEVELOPS ACROSS THE EASTERN HALF OF THE STATE. INDEED THERE IS A LULL IN THE FORCING MID TO LATE MORNING BUT WITH SUCH DEEP MOISTURE IN PLACE I HAD A HARD TIME GOING DRY. THE MORE LIKELY SCENARIO WILL BE A BREAK FROM THE MODERATE TO HEAVY RAINFALL WITH A TRANSITION TO DRIZZLE AND AREAS OF FOG...SO I EXPECT A HIGH POP LOW QPF SCENARIO LATE MORNING INTO EARLY AFTERNOON. THE FOG SHOULD NOT REDUCE VISIBILITIES TO ANYWHERE NEAR ADVISORY CRITERIA SO I DID NOT PUT THAT IN THE FORECAST GRIDS AS PRECIP IS THE MAIN STORY. THE DRIZZLE WILL GIVE WAY TO STEADY MODERATE TO HEAVY RAINFALL AGAIN ESPECIALLY MID TO LATE AFTERNOON AS THE NEXT ROUND OF FORCING ENTERS IOWA. TEMPS WILL BE WARM ENOUGH STILL FOR THE PRECIP TO BE ALL RAIN SO AT LEAST PTYPE WILL NOT BE A CONCERN. HOWEVER...OVERNIGHT SOME LOCATIONS ACROSS THE CENTRAL AND NORTHEAST RECEIVE A RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL AND IF WE GET AN ADDITIONAL INCH OR TWO ACROSS THE EAST CENTRAL/NORTHEAST...SOME OF THESE LOCATIONS COULD SEE SOME FLASH FLOODING. PRESENTLY I HAVE THE HEAVIEST RAINFALL FOR LATER TODAY FORECAST TO BE FURTHER SOUTH AND EAST OF THE AREAS THAT RECEIVED THE HEAVIEST RAINFALL FROM THE OVERNIGHT SO A FLASH FLOOD WATCH WAS NOT ISSUED BUT IF THE HEAVIEST RAIN DOES LOOK TO MATERIALIZE FURTHER NORTHWEST OR THE 12Z RUN OF MODELS COME IN WITH PRECIP HEAVIER BACK TO THE NORTHWEST THEN A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED FOR LATE AFTERNOON AND TONIGHT. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 346 AM CST SUN DEC 13 2015 RAIN TO CONTINUE ACROSS THE AREA TONIGHT...AS THE SYSTEM CURRENTLY SPINNING ACROSS THE SOUTHERN HIGH PLAINS LIFTS NNE THROUGH THE DAY. SFC LOW TO BE SITUATED ACROSS ERN KS INTO SE IA BY LATE TONIGHT...WITH THE ASSOCIATED TROWAL FEATURE MOVING THROUGH THE CWA. THIS WILL ALLOW FOR ANOTHER PROLONGED AREA OF RAIN TO MOVE THROUGH THE CWA OVERNIGHT. STILL IMPRESSIVE MOISTURE AVAILABLE WITH PWATS EXPECTED TO BE AROUND 1 INCH...SO SOME MODERATE TO HEAVY RAINFALL STILL POSSIBLE INTO TONIGHT. DEF ZONE PRECIP TO BE IN PLACE ACROSS THE CWA INTO MONDAY...AS THE SFC LOW LIFTS OFF TO THE NE THROUGH THE DAY. COLDER AIR GETTING WRAPPED INTO THE BACKSIDE MAY ALLOW THE PRECIP TO CHANGE OVER TO SNOW MONDAY ACROSS THE FAR NORTHWESTERN CWA. OVERALL ANY SNOW AMOUNTS SHOULD BE LIGHTER AROUND AN INCH OR SO NEAR ESTHERVILLE WITH LIGHTER AMOUNTS AROUND A DUSTING TO HALF AN INCH TOWARD THE DENISON AREA. PRECIP TO TAPER OFF MONDAY AFTERNOON...WITH LOW STRATUS REMAINING IN PLACE INTO TUESDAY. SHORTWAVE RIDGING TO BUILD INTO THE CWA FOR LATE MONDAY INTO TUESDAY...WITH ANOTHER STORM SYSTEM TAKING SHAPE FOR MID WEEK. THIS SYSTEM CONTINUE TO TRACK A BIT FURTHER WEST AND A TAD SLOWER WITH EACH MODEL RUN. SFC LOW TO LIFT FROM NC KANSAS LATE TUESDAY INTO SC MN BY EARLY WEDNESDAY. MAY HAVE SOME SCATTERED SHOWERS AHEAD OF THE LOW IN THE WARM SECTOR ACROSS THE CWA...BUT BETTER CHANCES FOR PRECIPITATION WILL REMAIN ACROSS THE FAR NORTHWESTERN CWA LATE TUESDAY NIGHT INTO WEDNESDAY WHEN THE WRAP-AROUND PUSHES THROUGH THE AREA. EXPECT MAINLY A MIX OF RAIN/SNOW WITH THIS SYSTEM...WITH GREATER CHANCES FOR PRECIPITATION OFF TO THE WEST AND NORTH. BREEZY CONDITIONS ALSO EXPECTED WEDNESDAY...WITH A LARGE AREA OF COLD CANADIAN HIGH PRESSURE TO BUILD INTO THE CWA FOR LATE THIS WEEK INTO THE WEEKEND. H85 TEMPS DROP TO AROUND -5C WHICH SHOULD SEND TEMPERATURES BACK DOWN TO NEAR AVERAGE TO BELOW AVERAGE FOR THIS TIME OF YEAR TO END THE PERIOD. && .AVIATION...13/18Z ISSUED AT 1147 AM CST SUN DEC 13 2015 WIDESPREAD RAIN WILL BRING MVFR AND IFR CONDITIONS TO SITES THROUGH THE PERIOD. VISIBILITIES WILL BE PRIMARILY MVFR THROUGH 00Z WITH IFR CEILINGS. CONDITIONS WILL REMAIN MOSTLY IFR AND LIFR FROM 00Z-12Z. WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE LATE IN PERIOD. MAY SEE SN MIX WITH RA AT NORTHERN SITES...KFOD/KMCW...LATE IN PERIOD. HAVE KEPT CONDITIONS LIFTING TO MVFR BEYOND 12Z...THOUGH MAY BE TOO OPTIMISTIC. && .HYDROLOGY... ISSUED AT 346 AM CST SUN DEC 13 2015 A WIDESPREAD HALF INCH TO AN INCH AND A HALF HAS ALREADY FALLEN ACROSS THE CWA...WITH ISOLATED SPOTS IN EXCESS OF TWO INCHES. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS STILL POSSIBLE WITH THIS SYSTEM THROUGH MONDAY MORNING. RAINFALL RATES ARE EXPECTED TO BE LESS TODAY INTO MONDAY...WITH MORE STRATIFORM RAIN VERSUS THE THUNDER CHANCES FROM SATURDAY NIGHT. PWAT VALUES WILL STILL REMAIN HIGH AT AROUND 1 INCH WHICH IS ABOUT 200-300 PERCENT OF NORMAL TODAY...WITH NEAR RECORD OR RECORD 2 TO 3 DAY RAINFALL TOTALS STILL POSSIBLE. GIVEN DORMANT VEGETATIVE GROWTH AND OPEN FIELDS...RUNOFF WILL BE DECENT/EFFICIENT AND ANTICIPATE RISES AND MINOR FLOODING ON AREA STREAMS AND RIVERS COULD BE EXPECTED. && .DMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 4 PM CST THIS AFTERNOON THROUGH MONDAY MORNING FOR BLACK HAWK-DALLAS-GRUNDY-MARSHALL-POLK-STORY-TAMA. && UPDATE...FAB SHORT TERM...FAB LONG TERM...BEERENDS AVIATION...AWB HYDROLOGY...BEERENDS
Hazardous weather outlook, Dec 13, 7:50 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 750 AM CST SUN DEC 13 2015 IAZ006-007-016-017-025>028-035>037-046-047-058-061-062-070>075- 081>086-092>097-141400- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-GUTHRIE-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 750 AM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY INTO TONIGHT. ANOTHER 1 TO 2 INCHES OF RAINFALL IS EXPECTED TODAY ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. IAZ004-005-015-023-024-033-034-044-045-057-141400- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL-AUDUBON- 750 AM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF WEST CENTRAL IOWA INTO NORTHWEST IOWA EARLY MONDAY MORNING. LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. IAZ038-039-048>050-059-060-141400- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK- 750 AM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY INTO TONIGHT. ANOTHER 1 TO 2 INCHES OF RAINFALL IS EXPECTED TODAY ACROSS THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO TEH NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. FAB
In the hours before
Local storm report, Dec 13, 7:20 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CST SUN DEC 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN JANESVILLE 42.64N 92.46W
12/13/2015 E2.75 INCH BREMER IA BROADCAST MEDIA
VIA KWWL TV
&&
BFLocal storm report, Dec 13, 7:21 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CST SUN DEC 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN TRIPOLI 42.81N 92.26W
12/13/2015 E2.98 INCH BREMER IA CO-OP OBSERVER
&&
BFSpecial weather statement, Dec 13, 9:07 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 907 AM CST SUN DEC 13 2015 IAZ006-007-016-017-025-026-036-037-047>049-061-062-131715- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON- HARDIN-BOONE-STORY-MARSHALL-JASPER-POWESHIEK- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... EAGLE GROVE...CLARION...BELMOND...HAMPTON...WEBSTER CITY... IOWA FALLS...ELDORA...ACKLEY...BOONE...AMES...MARSHALLTOWN... NEWTON...GRINNELL 907 AM CST SUN DEC 13 2015 ...DENSE FOG THIS MORNING... WITHIN WIDESPREAD FOG ACROSS THE AREA...DENSE FOG IS REDUCING VISIBILITY TO BELOW A QUARTER MILE AT TIMES. THIS SHOULD IMPROVE THROUGH THE MORNING HOURS. IN THE MEANTIME...ANYONE TRAVELING SHOULD BE ALERT FOR RAPIDLY CHANGING VISIBILITY...SLOW DOWN AND ALLOW EXTRA DRIVING TIME. AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 2:13 AM CST | Flash Flood Warning | DMX | Black Hawk, Grundy, Hardin, Marshall, Story, Tama | 6 hr |
| Dec 13, 7:47 AM CST | Flood Watch | DMX | Black Hawk, Dallas, Grundy, Marshall, Polk, Story and 1 more | 25 hr |
| Dec 13, 1:03 PM CST | River Flood Warning | DMX | Polk | 12 days |
| Dec 13, 1:03 PM CST | River Flood Warning | DMX | Davis, Wapello | 66 hr |
| Dec 13, 1:03 PM CST | River Flood Warning | DMX | Polk | 9 days |
| Dec 13, 1:03 PM CST | River Flood Warning | DMX | Dallas, Greene | 8 days |
| Dec 13, 1:03 PM CST | River Flood Warning | DMX | Black Hawk | 7 days |
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.